Vermont, 2017

High Wind and Strong Wind in Vermont, January 10 to 11, 2017

January 10 to 11, 2017 · NWS ALY · 2 events in 2 counties and zones

A strong storm system moved from the eastern Great Lakes on Tuesday, January 10th towards the St. Lawrence Valley by the morning of Wednesday, January 11th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strong storm system moved from the eastern Great Lakes on Tuesday, January 10th towards the St. Lawrence Valley by the morning of Wednesday, January 11th. Ahead of this storm system, strong south to southeast winds were in place across the entire region, with the strongest winds across the higher elevations. As the storm's cold front crossed the region, winds switched to the west to southwest and continued to be gusty. Although the winds were strongest early in the day, gusty winds continued into the day on Wednesday, January 11th.

Surface observations recorded wind gusts of 40 to 60 MPH across the area. These strong wind gusts resulted in many downed trees, power poles, and power lines. Some power outages occurred as a result of these downed trees and wires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 10, 12:50 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Jan 10, 12:50 PM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Albany NY
1250 PM EST Tue Jan 10 2017

.SYNOPSIS...
A strengthening storm will track into the Great Lakes
region today into tonight. A warm front associated with this system
will approach this afternoon bringing snow, before changing to a
wintry mix or rain tonight. Gusty southerly winds will develop as
well. A brief break from precipitation is expected Wednesday with
warmer temperatures, before another storm system brings rain for
Wednesday night into Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Wind Advisory for most areas except the mid Hudson Valley and
NW CT and eastern Windham CO VT...

     Winter Weather Advisory remains in effect for eastern
Catskills, central/western Mohawk Valley, western Adirondacks...

As of 1240 pm, light to moderate snowfall was occurring across
Central New York, pushing into portions of the western Mohawk
Valley and Western Adirondacks. Hi-res models were weaker with
this precipitation across central New York than what actually
occurred, but as of late a weakening trend was noted on KBGM radar
as expected. Have tweaked PoPs a bit to account for slightly
faster onset of snowfall over portions of the Winter Weather
Advisory area. Confidence is not high in any measurable
precipitation within the Capital District and Mid-Hudson Valley
this afternoon, as hi-res models continue to show little to no
precipitation occurring. Still a healthy dry layer to be overcome
on the 12Z ALY sounding, and surface dewpoint depressions are up
around 20F. Have tweaked PoPs downward in those regions through
the early part of the overnight hours.

Previous discussion...As of 1015 AM EST, mid and high clouds have
overspread the region. Clouds will continue to increase through
the remainder of this morning, as a good deal of upper-level
Pacific moisture heads our way ahead of an upper level impulse
tracking into the south central Plains. As the impulse tracks
through the Plains, it will quickly become negatively tilted with
cyclogenesis occurring at the surface. The surface low will track
from near Omaha, NE this morning, through the western Great Lakes
and toward James Bay by 12Z Wednesday. Isentropic lift will
increase across the ALY CWA within the southeast quadrant of the
cyclone, with a strong low-level jet increasing to around 55kt+
at 925 mb per the NAM by 00Z Wednesday. Moisture transport looks
good with a feed of both Pacific and Gulf moisture being drawn
north/eastward, with 850mb specific humidity increasing from
around 1 g/kg to 4.5 g/kg per the GFS from 15Z Tuesday to 06Z
Wednesday.

The best lift looks to be focused to the north and west of the
Capital District today, as precipitation begins in the form of
snow from west to east across northern portions of the forecast
area this afternoon. Snowfall chances today are less certain from
the Capital District south and east, further removed from the
better isentropic lift/moisture advection. In fact, several hi-res
models suggest little if any measurable precipitation from Albany
and points south and east through 7 PM. Therefore, only slight chc
to low chc pops for these areas, rapidly increasing to likely or
higher to the north and west. High temperatures will occur early
this evening ranging from the upper 20s northwest to mid 30s
southeast.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
The wet bulb zero line aloft makes inroads into the ALY CWA after
00Z Wednesday, causing precipitation to mix with or change to sleet
or freezing rain over portions of the forecast area. Winter weather
advisories have been issued for some of the higher elevations west
of the Hudson Valley where some light icing may occur tonight
along with light snow accumulations during this afternoon.
However, a significant icing event does not appear likely due to
the moderately strong southerly flow expected to develop. Within
the Hudson Valley, strong southerly flow should allow surface
temperatures to rise above freezing, mitigating the threat for
freezing precipitation tonight. However, despite temperatures
rising above freezing, untreated ground surfaces will remain very
cold, so pockets of icing may still occur despite temps climbing
into the mid/upper 30s. Also, it the warm nose aloft is not very
warm, as most models suggest it remains 2 C or less. This would
act to favor more sleet than freezing rain or rain in many areas
outside of the current advisory area. It is still unclear how
much warming aloft will occur across the Southern Adirondacks,
with the GFS and GEM indicating mainly snow for the entire event,
while the NAM shows more sleet mixing in. Winter Weather
Advisories are in place for these zones.

The other potential hazard will be the winds. Despite a warm
advection scenario, the low levels of the atmosphere will be
fairly dry, at least through this evening, especially for areas
south of I-90. This relatively dry air may allow for decent mixing
in some north/south oriented valleys, particularly within the
Greater Capital District. Also, higher terrain of the eastern
Catskills, Adirondacks, Taconics, and southern Greens and
Berkshires will be prone to stronger gusts. Thus, a wind advisory
has been posted for most of these areas, as winds could
occasionally gust up to 50 mph. There could be a slight min in the
winds across portions of the east/central Mohawk Valley and the
Lake George region, but can not rule out isolated stronger wind
gusts here as well, especially should any breaks in the
precipitation develop. So, wind advisories for here as well,
although confidence in stronger wind gusts not quite as high as in
other portions of the advisory area.

Widespread lift due to DCVA overspreads the entire forecast area
later tonight, with precip becoming likely for the entire area,
tapering off after 12Z Wednesday due to subsidence behind the
upper wave. Looking at a very mild day Wednesday as upper heights
rise quickly behind the upper wave, and low to mid-level WAA
continues. Low clouds may persist into the morning hours, esp
across higher elevations, before breaks develop in the afternoon.
Expect highs to reach the 40s in many areas, with some 50s
possible across portions of the mid Hudson Valley.

Another impulse looks to head our way in fast southwest flow aloft
for Wednesday night and Thursday. With warmer air both aloft and
at the surface, mainly rain is expected, although can not rule out
some pockets of freezing rain initially late Wednesday night
across portions of the southwest Adirondacks. Rain will be
steadiest across the Adirondacks and western Mohawk Valley through
Thursday morning, before advancing south and east by Thursday
afternoon. After lows in the 30s Wed nt, expect highs Thursday to
reach the 40s for most areas, with 50s possible from Albany and
points south and east.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Strong cold front drops south later Thursday night and Friday
morning. Boundary layer winds shift to west and any rain or shower
activity Thursday night will decrease in coverage with the moisture
feed diminishing and some downslope flow. So, good chances to likely
rain Thursday night to scattered to isolated showers Friday and lake
effect snow showers extending into the western Mohawk and Schoharie
valleys by late Friday afternoon. Highs Friday in the upper 30s to
lower 40s but upper 20s to mid 30s north and west as temperatures
should fall through the afternoon.

Another quick moving upper impulse in southern Canada supports a
quick period of warm advection and isentropic lift Saturday, but the
energy quickly exits and a reinforcing cold front drops south to
push the boundary layer thermal gradient further south. Highs
Saturday in the 20s to around 30 but upper teens northern areas and
just a chance of snow showers mainly Saturday night.

Sunday and Sunday night could be a dry period but the next system
approaches later Sunday night into Monday. Highs Sunday in the 30s
but mid to upper 20s northern areas.

Stronger upper energy approaches Monday into Tuesday with stronger
warm advection and low level jet energy. The boundary layer thermal
gradient surges north, supporting snow changing to mixed
precipitation, possibly including some freezing rain.  Highs Monday
in the mid to upper 30s. Highs Tuesday in the lower to mid 40s but
some 30s in the southern Adirondacks. If any mixed precipitation
occurs, it would be Monday night in some areas.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Flying conditions are currently VFR for all sites with bkn-ovc mid
and high level clouds in place. Southerly winds are starting to
pick up, esp at KALB, where gusts have been approaching 25 kts.

Through the aftn hours, cigs will gradually lower and a chance of
snow will arrive for all sites between 20z-22z. Once snow arrives,
flying conditions may lower to at least MVFR levels, with a better
chance for IFR conditions due to visibility at KGFL/KPSF/KALB
between 22z and 00z. Southerly winds this afternoon will continue
to increase to 10-20 kts with a few higher gusts, mainly at KALB,
where gusts may reach 30 kts.

Snow will start to transition to sleet and/or rain at KPOU/KALB
by 01z-02z. It may hang on a little longer as just snow as
KGFL/KPSF, but even at those sites, precip will eventually mix and
changeover to just rain by later in the night. As the changeover
occurs, flying conditions will be mainly MVFR, although cannot
totally rule out periods of IFR continuing during the overnight
(more due to ceilings than visibility though). Could be a brief
period of -FZRA during the mixing phase, but not enough
confidence/certainty to include in TAF at this time. Southerly
winds will continue to be 10-20 kts with some higher gusts
overnight.

Any rain should be around 12z and cigs look to quickly clear out
by 12z, allowing for VFR conditions to return. Winds will switch
to the SW and decrease, generally becoming 5-10 kts for Wednesday
with no additional precip.

Outlook...

Wednesday Night: Moderate Operational Impact. Chance of RA.
Thursday: Moderate Operational Impact. Likely RA.
Thursday Night: Moderate Operational Impact. Chance of RA.
Friday:  Slight Chance of SHRA.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.

&&

.HYDROLOGY...
We will have a warm up for Wednesday into Friday with daytime
highs in the 40s and nighttime lows mainly in the 30s Wednesday
and Thursday night. A couple of storm systems will impact the
region. The first system today into tonight will have snow
transitioning through a wintry mix to rain. Total liquid
equivalent from this system looks to be one quarter to one half
inch, except up to three quarters of an inch across portions of
the southwest Adirondacks.

The second system Wednesday night into Friday will have mainly
rain, with a colder more seasonable airmass being ushered back
into the region for the weekend. Total liquid equivalent should be
one half inch to one inch across the southern Adirondacks and
Mohawk Valley, with generally one quarter to one half inch
elsewhere.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Winter Weather Advisory until 1 AM EST Wednesday for NYZ039-
     040-047-058-063.
     Wind Advisory until 4 AM EST Wednesday for NYZ032-033-038>043-
     047>054-058>061-063-082>084.
     Winter Weather Advisory until 7 AM EST Wednesday for NYZ032-
     033-038-042-082.
MA...Wind Advisory until 4 AM EST Wednesday for MAZ001-025.
VT...Wind Advisory until 4 AM EST Wednesday for VTZ013-014.

&&

SYNOPSIS...KL/Thompson
NEAR TERM...KL/Thompson
SHORT TERM...KL/Thompson
LONG TERM...NAS
AVIATION...Frugis
HYDROLOGY...KL/Thompson
Hazardous weather outlook, Jan 10, 4:46 AM EST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
446 AM EST TUE JAN 10 2017

MAZ001-025-NYZ041-043-048>054-059>061-083-084-VTZ013-014-111215-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN SARATOGA-
NORTHERN WASHINGTON-WESTERN SCHENECTADY-EASTERN SCHENECTADY-
SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-
EASTERN RENSSELAER-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
446 AM EST TUE JAN 10 2017

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 4 AM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS...THE
GREATER CAPITAL REGION...HELDERBERGS AND TACONICS...THE LAKE
GEORGE SARATOGA REGION OF EAST CENTRAL NEW YORK...AND FOR
BENNINGTON AND WESTERN WINDHAM COUNTIES OF SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND RELATED DAMAGE...AND OR
MEASURED WIND GUSTS TO THE NATIONAL WEATHER SERVICE.

NYZ032-033-038-042-082-111215-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-NORTHERN WARREN-
NORTHERN FULTON-
446 AM EST TUE JAN 10 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 AM EST WEDNESDAY...
...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 4 AM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST ADIRONDACKS
AND SOUTHERN HERKIMER COUNTY OF EAST CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND IN ANY MEASUREMENTS OF SNOW OR
ICE...AND OR ANY REPORTS OF WIND RELATED DAMAGE...OR MEASURED WIND
GUSTS TO THE NATIONAL WEATHER SERVICE.

NYZ039-040-047-058-063-111215-
SOUTHERN FULTON-MONTGOMERY-SCHOHARIE-WESTERN GREENE-WESTERN ULSTER-
446 AM EST TUE JAN 10 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
1 AM EST WEDNESDAY...
...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 4 AM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WEST CENTRAL MOHAWK
VALLEY AND EASTERN CATSKILLS OF EAST CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND IN ANY MEASUREMENTS OF SNOW OR
ICE...AND OR ANY REPORTS OF WIND RELATED DAMAGE...OR MEASURED WIND
GUSTS TO THE NATIONAL WEATHER SERVICE.

CTZ001-013-NYZ064>066-VTZ015-111215-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-EASTERN WINDHAM-
446 AM EST TUE JAN 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...THE MID HUDSON VALLEY OF EAST CENTRAL NEW YORK AND
EASTERN WINDHAM COUNTY OF SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

GUSTY WINDS AND A BRIEF PERIOD OF LIGHT SNOW IS EXPECTED THIS
AFTERNOON AND EVENING. WINDS AND SNOW AMOUNTS ARE EXPECTED TO
REMAIN BELOW ADVISORY LEVELS AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Western Windham

When
January 10, 3:00 PM EST to January 11, 6:00 AM EST
Where
Western Windham forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

High Wind, Bennington

When
January 10, 3:00 PM EST to January 11, 6:00 AM EST
Where
Bennington forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2017Every state in 2017This day in weather historyWarnings in Vermont, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669099, 672677.